Alert archive / Rhode Island / River Flood Warnings in 2018
River Flood Warning 22, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this river flood warning at Sep 26, 2018, 4:09 AM EDT for Kent County, Providence County, Rhode Island. It was in force for 17 hr.
The area
The outline as issued.
The facts
- Issued
- Sep 26, 2018, 4:09 AM EDT (08:09 UTC)
- Expired
- Sep 26, 2018, 9:35 PM EDT
- In force
- 17 hr
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Kent County, RI, Providence County, RI
The radar
The Boston radar (KBOX), 36 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Pawtuxet River at Cranston (CRAR1). The gauge peaked at 10.03 ft at Sep 26, 2018, 11:00 AM EDT.
- Action stage
- 8 ft
- Minor stage
- 9 ft
- Moderate stage
- 11 ft
- Major stage
- 13 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 01116500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
796 WGUS41 KBOX 260809 FLWBOX Bulletin...Immediate broadcast requested Flood Warning National Weather Service Boston/Norton MA 409 AM EDT Wed Sep 26 2018 ...The National Weather Service in Boston/Norton, MA has issued a Flood Warning for the following rivers in Rhode Island... Pawtuxet River At Cranston affecting Kent and Providence Counties Minor flooding will occur along the Pawtuxet River at Cranston this morning in response to heavy rain from Tuesday. The river may fall below flood stage by 10 am Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...A Flood Statement providing the latest information in this flood event will be issued within the next 8 hours, or earlier if needed. Safety Message...Do not allow children to play near swollen rivers, streams or culverts. Swiftly moving water can pose an imminent threat to life. && RIC003-007-262034- /O.NEW.KBOX.FL.W.0022.180926T0809Z-180926T2034Z/ /CRAR1.1.ER.180926T0720Z.180926T1200Z.180926T1434Z.NO/ 409 AM EDT Wed Sep 26 2018 The National Weather Service in Boston/Norton, MA has issued a * Flood Warning for The Pawtuxet River At Cranston. * until this afternoon...or until the warning is cancelled. * At 3:45 AM Wednesday the stage was 9.1 feet. * Flood stage is 9.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue rising to near 9.3 feet by this morning. The river will fall below flood stage late this morning. * Impact...At 9.5 feet...Parking lots and roads are flooded in low lying areas of Warwick and Cranston near the Pawtuxet River. Impacted roads include River Street, Pioneer Avenue, Bellows Street and Venturi Avenue in Warwick. && LAT...LON 4178 7156 4180 7139 4172 7137 4170 7155 $$ Nocera
4 follow-up statements
366 WGUS81 KBOX 261052 FLSBOX Flood Statement National Weather Service Boston/Norton MA 652 AM EDT Wed Sep 26 2018 ...The Flood Warning has been extended for the following rivers in Rhode Island... Pawtuxet River At Cranston affecting Kent and Providence Counties PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...A Flood Statement providing the latest information in this flood event will be issued within the next 8 hours, or earlier if needed. Safety Message...Do not allow children to play near swollen rivers, streams or culverts. Swiftly moving water can pose an imminent threat to life. && RIC003-007-270325- /O.EXT.KBOX.FL.W.0022.000000T0000Z-180927T0325Z/ /CRAR1.1.ER.180926T0720Z.180926T1200Z.180926T2125Z.NO/ 652 AM EDT Wed Sep 26 2018 The Flood Warning continues for The Pawtuxet River At Cranston. * until this evening...or until the warning is cancelled. * At 5:45 AM Wednesday the stage was 9.6 feet. * Flood stage is 9.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue rising to near 9.8 feet by this morning. The river will fall below flood stage late this afternoon. * Impact...At 10.0 feet...Flooding will occur along Pioneer Avenue, Bellows Street and Venturi Avenue in Warwick. Some homes are impacted on Avery Road and Wellington Avenue in Cranston. && LAT...LON 4178 7156 4180 7139 4172 7137 4170 7155 $$ Nocera
027 WGUS81 KBOX 261143 FLSBOX Flood Statement National Weather Service Boston/Norton MA 743 AM EDT Wed Sep 26 2018 ...The Flood Warning has been extended for the following rivers in Rhode Island... Pawtuxet River At Cranston affecting Kent and Providence Counties PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...A Flood Statement providing the latest information in this flood event will be issued within the next 8 hours, or earlier if needed. Safety Message...Do not allow children to play near swollen rivers, streams or culverts. Swiftly moving water can pose an imminent threat to life. && RIC003-007-270516- /O.EXT.KBOX.FL.W.0022.000000T0000Z-180927T0516Z/ /CRAR1.1.ER.180926T0720Z.180926T1200Z.180926T2316Z.NO/ 743 AM EDT Wed Sep 26 2018 The Flood Warning continues for The Pawtuxet River At Cranston. * until late tonight...or until the warning is cancelled. * At 6:45 AM Wednesday the stage was 9.7 feet. * Flood stage is 9.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue rising to near 9.8 feet by this morning. The river will fall below flood stage this evening. * Impact...At 10.0 feet...Flooding will occur along Pioneer Avenue, Bellows Street and Venturi Avenue in Warwick. Some homes are impacted on Avery Road and Wellington Avenue in Cranston. && LAT...LON 4178 7156 4180 7139 4172 7137 4170 7155 $$
648 WGUS81 KBOX 261649 FLSBOX Flood Statement National Weather Service Boston/Norton MA 1249 PM EDT Wed Sep 26 2018 ...The Flood Warning has been extended for the following rivers in Rhode Island... Pawtuxet River At Cranston affecting Kent and Providence Counties The Pawtuxet river at Cranston has reached its crest as of noon today and will remain in minor flood stage through Thursday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...A Flood Statement providing the latest information in this flood event will be issued within the next 8 hours, or earlier if needed. Safety Message...Do not allow children to play near swollen rivers, streams or culverts. Swiftly moving water can pose an imminent threat to life. && RIC003-007-271648- /O.EXT.KBOX.FL.W.0022.000000T0000Z-180927T1800Z/ /CRAR1.1.ER.180926T0720Z.180926T1800Z.180927T1200Z.NO/ 1249 PM EDT Wed Sep 26 2018 The Flood Warning continues for The Pawtuxet River At Cranston. * until Thursday afternoon...or until the warning is cancelled. * At 11:45 AM Wednesday the stage was 10.0 feet. * Flood stage is 9.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue rising to near 10.3 feet by this afternoon. The river will fall below flood stage tomorrow morning. * Impact...At 10.0 feet...Flooding will occur along Pioneer Avenue, Bellows Street and Venturi Avenue in Warwick. Some homes are impacted on Avery Road and Wellington Avenue in Cranston. && LAT...LON 4178 7156 4180 7139 4172 7137 4170 7155 $$
380 WGUS81 KBOX 270135 FLSBOX Flood Statement National Weather Service Boston/Norton MA 935 PM EDT Wed Sep 26 2018 ...The Flood Warning is cancelled for the following rivers in Rhode Island... Pawtuxet River At Cranston affecting Kent and Providence Counties The Pawtuxet River has crested from the heavy rainfall last night. Additional rainfall is expected later tonight, which will likely cause minor rises on the river near Cranston. The river is expected to remain within its banks overnight. PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...A Flood Statement providing the latest information in this flood event will be issued within the next 8 hours, or earlier if needed. Safety Message...Do not allow children to play near swollen rivers, streams or culverts. Swiftly moving water can pose an imminent threat to life. && RIC003-007-270205- /O.CAN.KBOX.FL.W.0022.000000T0000Z-180927T1800Z/ /CRAR1.1.ER.180926T0720Z.180926T1530Z.180926T2340Z.NO/ 935 PM EDT Wed Sep 26 2018 The Flood Warning is cancelled for The Pawtuxet River At Cranston. * At 8:45 PM Wednesday the stage was 8.8 feet. * Flood stage is 9.0 feet. * Fell below flood stage at 7:40 PM Wednesday. * Forecast...The river will continue to fall to 6.0 feet by Friday morning. * Impact...At 9.0 feet...Minor lowland flooding will occur along the river as it flows through Warwick and Cranston. && LAT...LON 4178 7156 4180 7139 4172 7137 4170 7155 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this river flood warning went out at Sep 26, 2:10 AM EDT, 1 hour 59 minutes earlier.
Area forecast discussion, Sep 26, 2:10 AM EDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
210 AM EDT Wed Sep 26 2018
.SYNOPSIS...
An warm front brings soaking rain to the region into this
evening, with poor drainage street flooding issues possible.
The steady rain winds down later this evening, but scattered
showers and a few thunderstorms will be possible through the
night. Summer-like warmth and humidity prevail during Wednesday
with scattered showers and a few thunderstorms in the afternoon
and early night. High pressure brings seasonably cool and less
humid weather for Thursday through Saturday. A cold front moves
through Saturday night/Sunday morning with a chance of showers,
then dry and seasonable weather returns.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
145 AM Update...
Radar early this morning shows the heaviest swath of precip
continues to exit the region and become less widespread with
time. A Flood Advisory continues for the remaining swath of
rain stretching from Kent County northeast to the coast. It will
continue to slowly slide south and east through the morning.
Previous Discussion...
High rainfall rates moved into our southern counties in the
last few hours. Radar estimates and observations have shown up
to 5-6 inches under the heaviest showers. Flood warnings and
Flash Flood Warnings have been issued following the eastward
movement of this line of heavy rain. The heaviest rain should
move out of CT in the next few hours and off of the MA coast by
06Z. Have adjusted the forecast to bring rain to an end more
quickly behind this line as there is a tight gradient in the
trailing edge of precip.
Previous Discussion...
Highlights...
* Areas of moderate to heavy rain into this evening with poor
drainage street flooding issues possible
* Low risk for a t-storm later tonight near the south coast
Highlights...
As of 4 pm this afternoon, still had a several hours to go with
the widespread overrunning precipitation. With high
precipitable water values (1.5 to 2 inches), periods of moderate
to heavy rainfall will continue into this evening. Hi-res
guidance showed the back edge of the widespread area of rain
coming to an end from SW to NE over the course of the evening,
coinciding with the strongest southerly LLJ winds and warm front
pushing north of our area.
Precipitation then becomes more on and off showery and more
scattered in nature for the overnight, as models show warm front
lifts north. So after overrunning swath moves thru, have gone
with a chance pop for the remainder of the night. Models
are showing some increase in instability tonight, thinking better
chances for thunder would be across the southern portion of our
area, generally south of the MA Pike and into northern CT and RI.
A couple of the hi-res guidance members including the NAM
Nest continue to show potential for some convection around daybreak
Wed over far SE New England. Will still be something to watch, but
this does further warrant the mention of chance pops and possible
thunder. Since precipitable water will still be quite high, locally
heavy rainfall possible.
With low level/surface winds out of the south tonight, expecting
higher dewpoint air to move in, and also expecting a non-diurnal
temp rise as the night wears on. This moisture-abundant environment
is expected to lead to areas of fog. Could see some locales in
southeast MA/RI in the low 70s at daybreak Wed.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM THURSDAY/...
Summerlike warmth and humidity prevail during Wednesday as S to SW
flow prevails and cold front gradually approaches from the
west. Impressive warm sector for this time of year overspreads
the region with +18 to +20 C air at 925 mb streaming across the
region. These temp anomalies are about +2 standard deviations
warmer than climo and will support highs Wed of 75-80.
The warmth will allow for surface-based CAPE of 500-1000j/kg, but
overall lapse rates are not strong. Thus a tall skinny CAPE
scenario. However, 0-6 km shear increases to 35-40 kt, possibly a
bit higher towards 00z over MA. Thus low risk for a few strong
storms impacting western/central MA/CT towards evening, with
strong to damaging winds the main concern. Other concern with any
convection during Wed will continue to include locally heavy
rainfall, since PWATs will continue to be approaching or around 2
inches. This line of convection will likely weaken after 00z as blyr
cools and mid level lapse rates remain poor.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Highlights...
* Mainly dry and seasonable Thursday through Tuesday
Wednesday night...
A cold front will cross our region, bringing an end to the
threat for showers and thunderstorms, especially after midnight.
Much more comfortable humidity start to arrive from the NW.
Above normal low temperatures.
Thursday and Friday...
Weak high pressure dominates the weather of our region with dry
conditions and near normal temperatures. However, front from
Wednesday night is likely to stall south of our region. Only
potential impact here would be for Mariners with increased wave
action.
Saturday...
Trailing northern stream short wave and another cold front move
through. Weak WAA ahead of this feature will result in
slightly higher temperatures. Still a risk for a few
afternoon/evening showers.
Sunday through Tuesday...
Dry and cooler as a large high pressure takes over. Temperatures
are likely to be a few degrees below normal during this time.
&&
.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Thursday/...
Today...Moderate confidence. IFR/LIFR conditions expected to be
widespread through the morning. Given the amount of moisture
left behind from the rain and increasing dewpoint, areas of
low clouds and fog are likely. Conditions will improve slowly to
MVFR with scattered showers possible region-wide. A few
thunderstorms are possible this afternoon/evening ahead of a
cold front. CIGS and vsbys lower again to IFR late afternoon
evening before VFR returns with the cold frontal passage
overnight
Thursday...VFR conditions prevail with northeast winds.
KBOS Terminal...Moderate confidence in TAF.
KBDL Terminal...Moderate confidence in TAF.
Outlook /Thursday Night through Sunday/...Moderate Confidence.
Wednesday Night: Mainly VFR, with local IFR possible. Breezy.
Chance SHRA, isolated TSRA, patchy FG.
Thursday Night: VFR. Slight chance SHRA.
Friday through Friday Night: VFR.
Saturday: VFR. Slight chance SHRA.
Saturday Night through Sunday: VFR.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Thursday/...
Tonight...Moderate to high confidence. Strongest winds expected
during this evening as LLJ passes thru the area. Gale Warning
continues thru 11 PM this evening for the northern coastal
waters, with SCA headlines elsewhere thru the overnight. Showers
diminish in coverage around midnight, becoming more scattered
in nature. Locally heavy downpours possible, and some
thunderstorms are possible later tonight. Areas of fog will
reduce vsbys for mariners.
Wednesday...Winds diminish somewhat during the morning, but are
expected to pick up again during the afternoon. Seas will
remain rough on the outer coastal waters. Thus the SCA headlines
continue thru Wed for most of the waters, with the exception of
Narragansett Bay.
Outlook /Thursday Night through Sunday/...Moderate Confidence.
Wednesday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Rough seas up to 8 ft. Chance of rain
showers, isolated thunderstorms, patchy fog. Local visibility
1 to 3 nm.
Thursday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Areas of rough seas.
Thursday Night: Winds less than 25 kt. Seas up to 5 ft. Slight
chance of rain showers.
Friday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Friday Night: Winds less than 25 kt. Seas locally approaching
5 ft.
Saturday through Saturday Night: Winds less than 25 kt. Areas
of seas approaching 5 ft.
Sunday: Winds less than 25 kt. Seas up to 5 ft.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 6 PM EDT this evening for
ANZ230>235-237-250-254>256.
Small Craft Advisory until 4 AM EDT early this morning for
ANZ251.
&&
SYNOPSIS...Belk/NMB
NEAR TERM...Belk/BW
SHORT TERM...NMB
LONG TERM...Belk
AVIATION...Belk/BW
MARINE...Belk/NMBThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 8:32 PM EDT | Areal Flood Advisory | BOX | Providence | 58 min |
| Sep 25, 8:52 PM EDT | Areal Flood Warning | BOX | Providence | 108 min |
| Sep 25, 9:25 PM EDT | Areal Flood Advisory | BOX | Bristol, Kent, Providence | 2 hr |
| Sep 25, 11:14 PM EDT | Areal Flood Advisory | BOX | Providence | 2 hr |
| Sep 25, 11:19 PM EDT | Areal Flood Warning | BOX | Kent, Providence, Washington | 116 min |
| Sep 26, 1:44 AM EDT | Areal Flood Advisory | BOX | Bristol, Kent, Providence | 2 hr |
Nearby
River Flood Warnings in Rhode Island, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.